Metronidazole is a commonly used antibiotic for the treatment of variety infections, where anaerobic bacteria are suspected to be a causative organism. Some common infections treated with metronidazole are acute dental infections, rosacea, and bacterial vaginosis. One of the warnings on the dispensing label for this antibiotic include interaction between metronidazole and alcohol. This warning states: Do not drink alcohol while taking this medication.
What is the reason for metronidazole & alcohol warning?
Alcohol and drug metabolism
As with many drugs, alcohol is metabolised (broken down) by the liver. It is known that alcohol can interact with different drugs affecting their metabolism or enhance their effect, for example, increased sedation. Alcohol consumption can increase or decrease the speed of drug metabolism, affecting the concentration of the drug in the body. The degree of the interaction between drugs such as metronidazole and alcohol may be affected by how much and how often person drinks. In chronic drinkers (alcoholics) for example metabolism of drugs can be reduced, when both alcohol and drugs are taken together, resulting in a higher concentration of drug in the body (Weathermon & Crabb, 1999).
Drinking alcohol on metronidazole
Manufactures of metronidazole advice no to drink alcohol during the treatment and at least 48 hours afterwards due to the potential of risks of disulfiram-like reactions.
Disulfiram-like reactions can be very unpleasant and sometimes very serious, if the patient has an underlying medical condition such as coronary artery disease (ibid).
Disulfiram-like reactions include:
- Flushing due to dilation of blood vessels
- Rapid heartbeats
- Low blood pressure
- Shortness of breath
- Nausea, vomiting
The cause of disulfiram-like reactions is increased concentration and accumulation of a toxic compound called acetaldehyde which is a product of alcohol metabolism. Metronidazole inhibits aldehyde dehydrogenase, an enzyme responsible for breaking down of acetaldehyde.
Genetic variations between people can also affect how much acetaldehyde is accumulated in the body when alcohol is consumed.
Metronidazole & alcohol interaction a myth?
A research paper, Lack of Disulfiram-Like Reaction with Metronidazole and Ethanol was published in Sage Journals questioning the interaction between metronidazole and alcohol. This study involved a small sample of 12 healthy individuals, half of whom received a 5-day course of metronidazole and were given alcohol to investigate if metronidazole increased acetaldehyde concentrations in the body, confirmed with blood samples taken from patients.
This study concluded that metronidazole does not have an effect on acetaldehyde concentrations when alcohol is consumed, suggesting that some of the side effects experienced by patients (e.g. headaches) are due to metronidazole itself.
One needs to note that individuals participated in this study received a relatively low dose of alcohol 0.4 g/kg, this, for example, would equal to 32ml of alcohol for someone with the weight of 65kg.
Additionally, this study concluded that disulfiram-like reactions may happen through other mechanisms.
Overall, some studies reporting disulfiram-like reactions experienced by patients taking metronidazole and alcohol exist. These include serious reactions and one death reported. However, none of the available publications provide evidence to support the pharmacological effect of metronidazole & alcohol interaction (Williams & Woodcock, 2000).
Patients should always be advised not to drink alcohol whilst taking metronidazole.
Borja-Oliveira, Caroline (2014). Alcohol-Medication Interactions: The Acetaldehyde Syndrome. Available at: https://www.longdom.org/open-access/alcohol-medication-interactions-the-acetaldehyde-syndrome-2329-6887-2-145.pdf Accessed on 28/06/2019
Weathermon R, Crabb DW (1999). Alcohol and medication interactions. Available at: https://www.ncbi.nlm.nih.gov/pubmed/10890797 Accessed on 29/06/2019
Williams, C. S., & Woodcock, K. R. (2000). Do Ethanol and Metronidazole Interact to Produce a Disulfiram-Like Reaction? Annals of Pharmacotherapy, 34(2), 255–257. Available at: https://doi.org/10.1345/aph.19118 Accessed on 29/06/2019